Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 251, NWS Goodland, KS

August 3, 2008Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2008, 6:57 PM MDT for Kit Carson County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 6:57 PM MDT (00:57 UTC)
Expired
Aug 3, 2008, 7:33 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:42 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 5:42 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN AUG 3 2008

.DISCUSSION...

THE ONGOING EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY BEFORE A
SLOW DOWNWARD TREND TAKES PLACE ACROSS THE CWA.

AT PRESENT A SFC TROUGH OF LOW PRESSURE DRAPED ACROSS THE WRN
QUAD OF THE CWA MAY ALLOW FOR AN ISOLATED STORM OR TWO TO DEVELOP
LATE THIS AFTERNOON INTO EARLY EVENING. HAVE INTRODUCED LOW POPS
FOR THE CO CNTIES AND FAR WRN SE NE. FOR TOMORROW, I HOISTED A
HEAT ADVIS FOR THE SAME LOCATIONS AS TODAYS HEAT ADVISORY, BASED
ON PROGGED HEAT INDICES NEAR THE 105F MARK. THERE IS AN
OPPORTUNITY FOR STORMS TOMORROW AFTERNOON AND EVENING WITH THE
APPROACH OF A COLD FRONT... MAINLY NORTH OF THE I-70 CORRIDOR.

TEMPS ON TUE ARE A BIT PROBLEMATIC DUE TO THE POSITION OF THE COLD
FRONT ACROSS THE CWA. THE VARIOUS NWP OFFER SCATTERED SOLUTIONS ON
FRONTAL POSITIONING. FOR THE MOMENT, THE FCST CALLS FOR THE FRONT
TO LIE SOUTH OF I-70 COME TUE AFTERNOON, AND THUS, THE WARMEST
TEMPS WILL BE REALIZED ALONG THE DDC/GLD CWA BORDER 90S SOUTH,
UPR 80S NORTH.

FOR THE REST OF THE FSCT PERIOD, A SERIES OF S/WV TROUGHS WILL
GLANCE THE REGION, THE DEEPEST OF WHICH APPEARS TO MOVE THROUGH
THUR NIGHT. GIVEN THE RESIDUAL FRONTAL BNDRY/BAROCLINIC ZONE IS
PROGGED TO PERSIST ACROSS THE AREA AND THE UPPER LEVEL SUPPORT,
THERE ARE LOW CHANCE POPS FOR TSRA EACH AFTERNOON EVENING. IT
SHOULD BE NOTED THAT NONE OF THE NWP SOLUTIONS DEPICT ANYTHING
WIDESPREAD IN TERMS OF AREAL COVERAGE.

05
&&

.AVIATION...
535 PM MDT SUN AUG 3 2008

FOR THE 00Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD
AND KMCK THROUGH THE ENTIRE TAF PERIOD. WINDS FROM THE SOUTH IN
THE 13G20KT RANGE WILL DIMINISH AFTER ABOUT 02Z...THEN BECOME
LIGHT AND VARIABLE AFTER 08Z FOR KGLD...AND BE FROM THE NORTHEAST
AROUND 10KT AFTER 10Z FOR KMCK. FEW-SCT MID-UPPER LEVEL CLOUDS EXPECTED.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
     029.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT MONDAY FOR KSZ003-004-015-
     016-029.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ081.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT MONDAY FOR NEZ081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Aug 3, 6:38 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT SUN AUG 3 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
638 PM MDT SUN AUG 3 2008 /738 PM CDT SUN AUG 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE EAST OUT OF NORTHEAST COLORADO
IMPACTING PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NORTH OF HIGHWAY 36. THUNDERSTORMS ARE EXPECTED TO DIMINISH AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE TRI STATE REGION MONDAY NIGHT
BRINGING A CHANCE FOR THUNDERSTORMS TO THE AREA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED BUT STRONGER STORMS WILL
BE CAPABLE OF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH
SATURDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:07 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Aug 4, 4:39 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma50 min
Aug 4, 4:47 PM MDTSevere Thunderstorm WarningGLDYuma29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.